Serotonin Syndrome

Search Knowledgebase

Topic Contents

Serotonin Syndrome

Topic Overview

Taking certain medicines together can cause a serious but uncommon condition called serotonin syndrome. The problem can happen if you are taking a triptan, used for migraines, along with an antidepressant medicine such as an SSRI or an SNRI.

SSRIs are selective serotonin reuptake inhibitors, and SNRIs are selective serotonin/norepinephrine reuptake inhibitors.

Symptoms of serotonin syndrome may include:

  • Restless feelings.
  • Clumsiness or loss of coordination.
  • Hallucinations (seeing or hearing things).
  • Rapid heart rate.
  • Raised body temperature.
  • Nausea.
  • Vomiting.
  • Diarrhea.

If you are taking a triptan along with an antidepressant and you notice any of these symptoms, call your doctor right away. Without treatment, serotonin syndrome can be deadly. But treatment usually can get rid of the symptoms in less than 24 hours.

Credits

By Healthwise Staff
Primary Medical Reviewer Anne C. Poinier, MD - Internal Medicine
Specialist Medical Reviewer Colin Chalk, MD, CM, FRCPC - Neurology
Last Revised July 20, 2011

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.